NEW YORK (Reuters Health) - In another blow to diet drugs, Canadian researchers are reporting a link between Roche’s Xenical and an increase in kidney injuries.
Tapping into healthcare databases from the province of Ontario, they found that 0.5 percent of new orlistat users were hospitalized for kidney problems in the year before starting on the drug. Over the next year, that number jumped to 2 percent.
Dr. Matthew Weir, who worked on the study, said a few earlier case reports had found kidney problems in people on Xenical, but that it wasn’t listed among the drug’s side effects.
“I’d just like to add that this study should be interpreted cautiously,” he noted in an email to Reuters Health. “It is observational and cannot prove causality.”
Last year, U.S. health officials warned about rare cases of liver damage in patients on Xenical or GlaxoSmithKline’s Alli. The active ingredient of both drugs -- called orlistat -- inhibits the absorption of fat in the gut.
Alli’s global sales totaled about $317 million in 2009. Worldwide sales of Xenical in 2009 hit about 400 million Swiss francs ($345 million).
Roche did not return calls for comments in time for this article.
The new study is based on 953 new users of orlistat and is published in the Archives of Internal Medicine.
“This is an important study and it illustrates that anyone taking so-called ‘weight loss’ drugs should be under the care of a trusted physician,” said Dr. Donald E. Greydanus, a pediatrician at Michigan State University, who was not involved in the study but has written on obesity treatments.
“There is no safe panacea drug that works and that has no side effects,” he told Reuters Health in an email.
Alternative treatments for obesity include diet, exercise, behavior changes and surgery, but all of them have their own problems.
“I think the take-home message should be that patients on orlistat should have their kidney function carefully monitored,” Weir said, “but since orlistat is available (over-the-counter) in the US, this may be easier said than done.”
SOURCE: bit.ly/dQbjkY Archives of Internal Medicine, online April 11, 2011.